Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Quinidine-Induced Syncope

Quinidine-Induced Syncope Abstract Occasional patients, during administration of quinidine (usually for atrial tachyarrhythmias), begin to experience episodes of syncope. It has been estimated that this may occur in as many as 1% to 8% of patients receiving quinidine therapy. The usual mechanism of this quinidine-induced syncope has been shown to be a rapid, polymorphic ventricular tachycardia called torsades de pointes and is associated with prolongation of the QT interval on the ECG. Although quinidine-induced syncope is the prototype of this long QT syndrome, syncope due to torsades de pointes has been reported as a complication of other antiarrhythmic drug therapy (particularly class I drugs, eg, procainamide and disopyramide) and in association with a long list of other clinical situations (Table). REPORT OF A CASE A 74-year-old woman with a long history of hypertension suffered recurrent paroxysms of atrial fibrillation for which she was receiving 0.125 mg/day of digoxin. On June 13, 1982, treatment References 1. Dessertenne F: La tachycardie ventriculaire à deux foyers opposés variables. Arch Mal Coeur 1966;59:263-272. 2. Smith WM, Gallagher JJ: 'Les torsades de pointes': An unusual ventricular arrhythmia. Ann Intern Med 1980;93:578-584.Crossref 3. Selzer A, Wray HW: Quinidine syncope: Paroxysmal ventricular fibrillation occurring during treatment of chronic atrial arrhythmias. Circulation 1964;30:17-26.Crossref 4. Bauman J, Bauernfeind R, Hoff J, et al: Quinidine related torsades de pointes. Am Heart J , in press. 5. Khan MM, Logan KR, McComb JM, et al: Management of recurrent ventricular tachyarrhythmias associated with QT prolongation. Am J Cardiol 1981;47:1301-1308.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Loading next page...
 
/lp/american-medical-association/quinidine-induced-syncope-iFn1jgLC0D
Publisher
American Medical Association
Copyright
Copyright © 1983 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1983.00350020140026
Publisher site
See Article on Publisher Site

Abstract

Abstract Occasional patients, during administration of quinidine (usually for atrial tachyarrhythmias), begin to experience episodes of syncope. It has been estimated that this may occur in as many as 1% to 8% of patients receiving quinidine therapy. The usual mechanism of this quinidine-induced syncope has been shown to be a rapid, polymorphic ventricular tachycardia called torsades de pointes and is associated with prolongation of the QT interval on the ECG. Although quinidine-induced syncope is the prototype of this long QT syndrome, syncope due to torsades de pointes has been reported as a complication of other antiarrhythmic drug therapy (particularly class I drugs, eg, procainamide and disopyramide) and in association with a long list of other clinical situations (Table). REPORT OF A CASE A 74-year-old woman with a long history of hypertension suffered recurrent paroxysms of atrial fibrillation for which she was receiving 0.125 mg/day of digoxin. On June 13, 1982, treatment References 1. Dessertenne F: La tachycardie ventriculaire à deux foyers opposés variables. Arch Mal Coeur 1966;59:263-272. 2. Smith WM, Gallagher JJ: 'Les torsades de pointes': An unusual ventricular arrhythmia. Ann Intern Med 1980;93:578-584.Crossref 3. Selzer A, Wray HW: Quinidine syncope: Paroxysmal ventricular fibrillation occurring during treatment of chronic atrial arrhythmias. Circulation 1964;30:17-26.Crossref 4. Bauman J, Bauernfeind R, Hoff J, et al: Quinidine related torsades de pointes. Am Heart J , in press. 5. Khan MM, Logan KR, McComb JM, et al: Management of recurrent ventricular tachyarrhythmias associated with QT prolongation. Am J Cardiol 1981;47:1301-1308.Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Feb 1, 1983

References